Georgia, 2023

Damaging Winds in Georgia, December 10, 2023

December 10, 2023 · NWS TAE · 3 events in 1 county or zone

A cool season severe weather setup of low instability and high wind shear brought a few reports of severe weather to portions of the tri-state region. A couple of tornadoes occurred in Holmes county, FL, and Henry county, AL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A cool season severe weather setup of low instability and high wind shear brought a few reports of severe weather to portions of the tri-state region. A couple of tornadoes occurred in Holmes county, FL, and Henry county, AL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 10, 9:04 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 10, 9:04 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
904 AM EST Sun Dec 10 2023

...New UPDATE, MARINE...

.UPDATE...
Issued at 902 AM EST Sun Dec 10 2023

Showers and thunderstorms will continue to track east through the
rest of this morning into the afternoon and evening hours. Some
storms may be strong to severe with damaging gusty winds and a few
brief tornadoes. Locally heavy rainfall is also a concern that
could lead to minor flooding issues. The tornado watch expires at
11AM EST.

&&

.NEAR TERM...
(Today and tonight)
Issued at 217 AM EST Sun Dec 10 2023

Scattered to widespread showers and storms are expected today
ahead of and along an approaching strong cold front. Dew points
have trended warmer than previous forecast this morning,
supporting perhaps more instability than previously forecast.
Large scale lift remains in place along with moderate low level
wind shear, leading to a marginal risk for severe weather. The
primary threat for storms today are damaging winds, a few
tornadoes, small hail, and locally heavy rainfall. A widespread 1
to 2 inches of rainfall is expected, with isolated higher amounts
near 3 to 4 inches possible. While widespread flooding is not
expected, these higher totals in urban or already saturated areas
may cause some minor flooding issues. The main line of storms is
forecast to enter our western zones a few hours before sunrise and
push eastward through the area today, eventually exiting the area
by this evening. Severe weather and locally heavy rainfall will
remain possible all day.

Much cooler and drier air will push into the region after the
front with breezy northwest winds.

&&

.SHORT TERM & LONG TERM...
(Monday through Saturday)
Issued at 217 AM EST Sun Dec 10 2023

Fairly cold and dry conditions are expected to start out the
period with surface high pressure to the north keeping
northeasterly winds parked over the area. A very gradual warming
and moistening trend is expected through the week. Rain chances
are forecast to increase again heading into the weekend as another
Gulf low tries to develop to the southwest. It's too early to pin
down the details of this system at this point.

&&

.LONG TERM...

&&

.AVIATION...
(12Z TAFS)
Issued at 629 AM EST Sun Dec 10 2023

Mostly IFR to LIFR conditions are expected today with rain and
thunderstorms moving eastward across the area along a cold front.
In the wake of the front today winds will become gusty out of the
NW, with ceilings gradually improving to VFR later tonight.
Overnight, there is some question on whether winds will remain
gusty at the surface or if they will weaken and LLWS will instead
be present. Opted for gusts at the surface for now but may
reevaluate in future forecasts.

&&

.MARINE...
Issued at 902 AM EST Sun Dec 10 2023

Currently, there is a line of thunderstorms moving across the
Gulf. These storms are capable of strong gusty winds and
waterspouts, as well as lightning and small hail. The storms will
move eastward through the day and be followed by a strong cold
front.

A strong cold front will sweep across the waters today with winds
clocking around to the northwest in its wake by tonight. A rapid
onset of gale-force northwest wind gusts is expected this
afternoon and evening across the coastal waters in the wake of the
cold front. A gale warning is now in effect for all coastal
waters. Gales will subside later tonight with winds remaining
around 20 knots into early Monday afternoon. Offshore wave heights
will increase this afternoon and peak around 5 to 8 feet tonight
into Monday. Winds will clock around to the northeast by Tuesday,
as high pressure settles over the mid- Atlantic, with speeds
continuing in the 15 to 20 knot range. While there is uncertainty
in the forecast for Wednesday and beyond, winds may increase
further to around 20 to 25 knots, especially if low pressure
develops south of the waters.

&&

.FIRE WEATHER...
Issued at 217 AM EST Sun Dec 10 2023

A strong cold front is forecast to push across the area
today with breezy northwest winds in its wake. Given recent
rainfall and expected additional rainfall with this front
today, there are no fire weather concerns for the next few
days.

&&

.HYDROLOGY...
Issued at 217 AM EST Sun Dec 10 2023

Widespread showers and thunderstorms are expected to push across
the area today ahead of a strong cold front. Widespread rainfall
totals of 1 to 2 inches will be possible with isolated higher
amounts near 3 to 4 inches. While widespread flooding is not
expected, a few spots of minor flooding may be possible if the
higher totals end up over already saturated areas from the last
event. Higher totals could also create further rises on area
rivers.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   70  38  56  36 / 100  30   0   0
Panama City   70  39  57  39 /  90  10   0   0
Dothan        68  34  54  33 /  90  10   0   0
Albany        68  35  54  32 /  90  30   0   0
Valdosta      71  37  56  35 / 100  70   0   0
Cross City    75  40  59  38 /  90  90   0   0
Apalachicola  69  40  57  43 /  90  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for FLZ108-112-114-
     115.

GA...None.
AL...None.
GM...Gale Warning from 4 PM this afternoon to 1 AM EST Monday for
     GMZ730-755-765-775.

     Small Craft Advisory from 1 AM EST /midnight CST/ to 1 PM EST
     /noon CST/ Monday for GMZ730-750-752-755-765-770-772-775.

     Gale Warning from noon today to midnight CST tonight for GMZ750-
     752-770-772.

&&

NEAR TERM...Merrifield
SHORT TERM...Merrifield
LONG TERM....Merrifield
AVIATION...Merrifield
MARINE...Montgomery
FIRE WEATHER...Merrifield
HYDROLOGY...Merrifield

In the hours before

Local storm report, Dec 10, 7:36 AM EST, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
736 AM EST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     Tstm Wnd Gst     Miramar Beach           30.38N 86.36W
12/10/2023  M40 MPH          Walton             FL   Mesonet

            Miramar Beach WeatherStem meaured 40 mph
            wind gust.

0537 AM     Tstm Wnd Gst     3 SSW Freeport          30.46N 86.15W
12/10/2023  M43 MPH          Walton             FL   Mesonet

            Ambient station reported 43 mph wind gust in
            Freeport.

0537 AM     Tstm Wnd Gst     3 SSW Freeport          30.46N 86.15W
12/10/2023  M43 MPH          Walton             FL   Mesonet

            Ambient weather station reported 43 mph wind
            gust in Freeport.

&&
Special weather statement, Dec 10, 8:05 AM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
805 AM EST Sun Dec 10 2023

FLZ011-013>016-026-112-114-115-101400-
Coastal Bay FL-Inland Franklin FL-Liberty FL-Gadsden FL-Calhoun FL-
Inland Gulf FL-Jackson FL-Coastal Franklin FL-Coastal Gulf FL-
805 AM EST Sun Dec 10 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JACKSON...GULF...
SOUTHEASTERN BAY AND CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA...
WESTERN GADSDEN...LIBERTY AND WESTERN FRANKLIN COUNTIES IN BIG BEND
FLORIDA THROUGH 900 AM EST/800 AM CST/...

At 805 AM EST/705 AM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles west of
Chattahoochee to near Mexico Beach. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Apalachicola, Quincy, Blountstown, Port St. Joe, Mexico Beach,
Stonemill Creek, Chattahoochee, Greensboro, Orange, Wewahitchka,
Sneads, Gretna, Bristol, Grand Ridge, Altha, Rock Bluff, Honeyville,
Clarksville, Vilas, and Chipola Cutoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 AM EST/800 AM CST/ for
the Panhandle of Florida.

&&

LAT...LON 2964 8541 2973 8548 2987 8549 3079 8504
      3079 8493 3075 8491 3071 8486 3069 8451
      3039 8465 3033 8472 3032 8470 3026 8474
      3025 8471 2954 8500
TIME...MOT...LOC 1305Z 279DEG 22KT 3071 8501 2989 8539

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

42-DVD
Local storm report, Dec 10, 9:01 AM EST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
901 AM EST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     Tstm Wnd Gst     3 S Saint Joseph State  29.75N 85.40W
12/10/2023  M42 MPH          Gulf               FL   Mesonet

            Ambient weather station measured 42 mph wind
            gust near Port St. Joe.

0850 AM     Tstm Wnd Gst     1 SE Indian Pass        29.68N 85.25W
12/10/2023  M42 MPH          Gulf               FL   Mesonet

            Ambient Weather Station measured 42 mph wind
            gust in Port St. Joe.

&&
Special weather statement, Dec 10, 9:05 AM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
905 AM EST Sun Dec 10 2023

GAZ144-145-101445-
Baker GA-Mitchell GA-
905 AM EST Sun Dec 10 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MITCHELL AND
CENTRAL BAKER COUNTIES THROUGH 945 AM EST...

At 905 AM EST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Newton, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newton, Camilla, Pelham, Hopeful, Mitchell Co A/P, Hoggard Mill, and
Branchville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 AM EST for southwestern
Georgia.

&&

LAT...LON 3114 8414 3108 8450 3114 8454 3119 8454
      3139 8428
TIME...MOT...LOC 1405Z 244DEG 15KT 3116 8445

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Dec 10, 9:08 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
908 AM EST Sun Dec 10 2023

GAZ125-127-144-145-101500-
Worth GA-Baker GA-Dougherty GA-Mitchell GA-
908 AM EST Sun Dec 10 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DOUGHERTY...
NORTHEASTERN MITCHELL...NORTHEASTERN BAKER AND SOUTHERN WORTH
COUNTIES THROUGH 1000 AM EST...

At 908 AM EST, Doppler radar was tracking a strong thunderstorm near
Baconton, or 7 miles southwest of Putney, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sylvester, Putney, Albany, Baconton, Poulan, Marine Corps Logistics
Base, Sumner, Bridgeboro, Radium Springs, Sylvester Airport, Tempy,
Parkerville, Red Rock, Acree, Lester, Crestwood, Shingler,
Williamsburg, Gordy, and Red Store Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 AM EST for south central
and southwestern Georgia.

&&

LAT...LON 3163 8379 3162 8380 3162 8379 3142 8371
      3131 8427 3148 8433 3167 8381
TIME...MOT...LOC 1408Z 251DEG 28KT 3141 8420

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Local storm report, Dec 10, 9:51 AM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
951 AM EST Sun Dec 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     Flood            1 S Wewahitchka         30.11N 85.20W
12/10/2023                   Gulf               FL   911 Call Center

            Water over roadway at River Road and SR 71
            in Wewahitchka.

&&

JM

The radar

The Tallahassee radar (KTLH), 58 km away, was scanning. The volume nearest the first event began at 15:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
December 10, 10:20 AM EST
Where
Thomas County, 2.25 mi SE of Thomasville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
30.810, -83.950

Pictures were posted on social media of trees and power lines down along Old Monticello Road in the Thomasville area.

Thunderstorm Wind, Thomas

When
December 10, 10:26 AM EST
Where
Thomas County, 1.37 mi WNW of Newark
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.830, -83.910

A tree was blown down on Russel Dr and Highway 84 East.

Thunderstorm Wind, Thomas

When
December 10, 10:26 AM EST
Where
Thomas County, 2.73 mi SW of Dillon
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.860, -83.920

A tree was blown down at 594 County Farmers Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146170, 1146171, 1146172.